[Skip to Content]
[Skip to Content Landing]
Other Articles
May 27, 1939

HEMIPLEGIA FOLLOWING INJECTION OF EPINEPHRINE HYDROCHLORIDE

Author Affiliations

Baltimore

From the Protein Clinic, Department of Medicine, Johns Hopkins Medical School and Hospital.

JAMA. 1939;112(21):2131-2132. doi:10.1001/jama.1939.62800210004008b
Abstract

There is no previous record in the medical literature of hemiplegia in man brought on by an injection of epinephrine. However, Wilhelm Erb1 in 1905 reported the production of cerebral hemorrhage in rabbits following injections of this substance. It is curious that epinephrine, because of its widespread and sometimes careless use by asthmatic patients, should not have been added before to the list of rare causes of hemiplegia along with antipneumococcus serum,2 antidiphtheric serum,3 insulin4 and nicotine.5

REPORT OF CASE 

History.—  J. D., a white man aged 33, married, an electrician, was known to have had seasonal and perennial hay fever and bronchial asthma since the age of 10 years. For the last four years he had received specific therapy with tree, grass and ragweed pollens and also with the inhalants dust and orris root. With such therapy his condition was definitely improved, but

×